Arizona, 2019Flash Flooding in Arizona, September 23 to 24, 2019
September 23 to 24, 2019 · NWS PSR · 3 events in 1 county or zone
Scattered showers and thunderstorms continued to develop across the central portions of La Paz County during the very early morning hours on September 24th. Some of the storms generated heavy rain with peak rain rates in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms continued to develop across the central portions of La Paz County during the very early morning hours on September 24th. Some of the storms generated heavy rain with peak rain rates in excess of one inch per hour. The very heavy rain, including rain from storms during the previous late evening, produced a few episodes of flash flooding that affected a number of roads in the area such as Highway 95, Highway 72 and road 42E about 2 miles northeast of the town of Brenda. In general the flash flooding occurred from around midnight through about 0200MST. In most of the flash flooding cases, water was seen flowing across the road, or flowing washes crossed the roads making them impassable. Fortunately there were no reports of accidents or injuries due to the flash flooding. Multiple Flash Flood Warnings were issued and were in effect during the flooding episodes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 5:18 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Sep 23, 5:18 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Mon Sep 23 2019
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.
&&
.DISCUSSION...
Very unusual setup has materialized across the Desert Southwest
today. An anomalous trough continues to dig southward towards Las
Vegas with abundant tropical moisture streaming northeastward
ahead of the vort max across Arizona. Heavy rain with rates of up to
2 inches per hour developed early this morning along essentially what
could be classified as a warm front. Training cells within this area
produced as much as 3 to 7 inches of rain along portions of the Salt
River, near Horse Mesa Dam and Roosevelt Lake.
Latest mesoanalysis depicts a widespread area of 2000+ J/kg of CAPE
with little CIN, particularly across west-central Arizona. However,
lapse rates have been poor due to the lack of insolation, which has
inhibited the coverage of storms. Nevertheless, conditions remain
favorable for additional strong to severe storms into this evening
and a Severe Thunderstorm Watch remains in effect. Models indicate
the upper low to our northwest will close off, with cooler air in
the mid-levels overspreading the region. Synoptic-scale jet-forced
ascent will also be present in the entrance region of a jet streak
near the Four Corners.
CAMs are not completely in agreement though the general consensus
suggests that multicellular activity will gradually migrate west to
east ahead of the closed low and persist late this afternoon into
this evening. Although low-level temperatures have cooled
considerably behind an outflow boundary across central Arizona,
larger-scale forcing for ascent will predominate, tapping into the
elevated instability indicated in the latest ACARS soundings. Main
threats remain strong winds, hail and heavy rain. Meanwhile, high
probabilities of significant updraft helicities suggest that
storm-scale rotation and isolated tornadoes will also remain a threat
into late afternoon, but then diminish this evening. Later tonight,
latest HREF suggests another batch of convection will move through
central Arizona and PoPs of 60-80 near the National Blend
were retained.
&&
.PREVIOUS DISCUSSION...
Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.
&&
.AVIATION...Updated at 0016Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Latest radar shows scattered showers along with a few
thunderstorms across the Phoenix metro this afternoon. Vicinity
showers and thunderstorms will be possible over the next couple of
hours though can't rule out a few of these directly impacting the
terminals at some point during that time. CIGs look to remain aoa
6 kft for the most part but can't rule CIGs briefly dropping
below that. Thunderstorm activity should mostly diminish by 02Z
with lingering showers possible into late this evening. HiRes
guidance suggests redevelopment early Tuesday morning so have
added VCTS to the TAFs. Thunderstorm activity early Tuesday
morning should wrap up by 12Z with some lingering showers
possible.
Winds should favor an east to northeast component through Tuesday
morning but showers and thunderstorms may result in temporary wind
shifts. Confidence in the directions of those temporary shifts is
low. Winds may gust upwards of 25 kts at times at the terminals.
Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly clear skies continue across much of southeast California
this afternoon. Expect bases to remain aoa 7 kft at the terminals.
Not expecting any shower or thunderstorm activity at the terminals
so have made no mention in the TAFs. Varying amounts of mid and
high level cloud cover with bases aoa 7 kft will be possible
through much of the TAF period. A few gusts upwards of 20-25 kts
will be possible but should taper off over the next couple of
hours. Winds may become light and variable at times during the
early morning hours of Tuesday.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
The threat of scattered precipitation will continue into Thursday
as a low pressure system remains situated across the Desert
Southwest. A slight warming and drying trend is then expected
Friday and Saturday as high pressure builds across the region.
Cooler conditions are likely by Sunday as a broad area of low
pressure settles across the intermountain West. Minimum relative
humidities are generally expected to remain above 15 percent
through next week, even across southeastern California. Somewhat
stronger winds are possible Sunday associated with the low
pressure system.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
538-540>558-560>563.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...HirschIn the hours before
Special weather statement, Sep 23, 8:57 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
857 PM MST Mon Sep 23 2019
AZZ531-532-536-CAZ565-569-240445-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
857 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND SOUTHEASTERN IMPERIAL COUNTIES UNTIL 945 PM MST/945
PM PDT/...
At 857 PM MST/857 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Winterhaven, or near Yuma, moving northeast at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Winterhaven and Andrade.
This includes the following highways...
AZ Interstate 8 near mile marker 1.
CA Interstate 8 between mile markers 89 and 96.
AZ Route 95 between mile markers 39 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 11473 3272 11472 3273 11475 3278 11478
3305 11426 3282 11414 3269 11472
TIME...MOT...LOC 0357Z 244DEG 15KT 3277 11461
CKSpecial weather statement, Sep 23, 9:17 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
917 PM MST Mon Sep 23 2019
AZZ538-240500-
Tonopah Desert AZ-
917 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 PM
MST...
At 917 PM MST, Doppler radar was tracking a strong thunderstorm over
Wintersburg, or near Tonopah, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buckeye, Tonopah, Palo Verde Nuclear Generation Station and
Wintersburg.
This includes AZ Interstate 10 between mile markers 92 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3329 11301 3344 11310 3364 11276 3339 11265
TIME...MOT...LOC 0417Z 251DEG 17KT 3345 11286
CK
Special weather statement, Sep 23, 9:23 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
923 PM MST Mon Sep 23 2019
AZZ532-536-240515-
Gila River Valley AZ-Yuma AZ-
923 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1015 PM
MST...
At 923 PM MST, Doppler radar was tracking a strong thunderstorm near
Wellton, or 20 miles east of Fortuna Foothills, moving east at 15
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wellton, Ligurta, Tacna, Tyson, Kinter and Roll.
This includes AZ Interstate 8 between mile markers 20 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3261 11428 3276 11440 3290 11380 3269 11373
TIME...MOT...LOC 0423Z 264DEG 13KT 3273 11408
CK
Special weather statement, Sep 23, 9:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
956 PM MST Mon Sep 23 2019
AZZ533-534-538-240545-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
956 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1045 PM MST...
At 956 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Salome to near Tonopah.
Movement was northeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tonopah.
This includes AZ Interstate 10 between mile markers 58 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 11353 3369 11266 3344 11291 3347 11359
TIME...MOT...LOC 0456Z 208DEG 6KT 3353 11347 3351 11296
CK
Special weather statement, Sep 23, 10:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1058 PM MST Mon Sep 23 2019
AZZ530-533-240645-
Parker Valley AZ-Central La Paz AZ-
1058 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ COUNTY UNTIL
1145 PM MST...
At 1057 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Parker. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poston.
This includes the following highways...
AZ Route 72 between mile markers 14 and 20.
AZ Route 95 between mile markers 121 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11414 3384 11446 3407 11437 3407 11407
TIME...MOT...LOC 0557Z 180DEG 0KT 3394 11430
CK
Special weather statement, Sep 23, 11:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1109 PM MST Mon Sep 23 2019
AZZ530-CAZ569-570-240700-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
1109 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL MIDNIGHT MST/MIDNIGHT PDT/...
At 1109 PM MST/1109 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles northwest of
Midland to 14 miles south of Vidal Junction. Movement was near
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Midland and Poston.
This includes CA Route 95 between mile markers 11 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3409 11436 3373 11451 3372 11481 3401 11513
3409 11509 3408 11444 3410 11442
TIME...MOT...LOC 0609Z 143DEG 9KT 3404 11502 3397 11454
CKFlash Flood, La Paz
- When
- September 23, 11:15 PM MST to September 24, 4:15 AM MST
- Where
- La Paz County, 3.96 mi SE of Utting to 3.18 mi SSE of Utting
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.790, -113.831
Showers and thunderstorms persisted across central portions of La Paz County during the very early morning hours on September 24th. They continued to produce heavy rain with peak rain rates in excess of one inch per hour. The heavy rain, combined with rains from storms the previous evening, led to an episode of flash flooding that occurred between Vicksburg and Bouse, along Highway 72. According to the La Paz County Sheriffs Dispatch, at 0048MST flash flooding resulted in Highway 72 near McVay Road becoming impassable due to water in a wash rapidly flowing across the road. A Flash Flood Warning was issued the previous evening and was in effect at the time of the flooding. No accidents or injuries were reported.
Flash Flood, La Paz
- When
- September 23, 11:30 PM MST to September 24, 4:30 AM MST
- Where
- La Paz County, 2.39 mi NE of Brenda to 1.82 mi E of Brenda
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.707, -113.904
Showers and thunderstorms persisted across the central portions of La Paz County into the early morning hours on September 24th; they continued to produce heavy rain with peak rain rates in excess of one inch per hour. The heavy rain led to flash flooding near the town of Brenda. According to a local county official, at about 0100MST flash flooding 2 miles northeast of Brenda resulted in the closure of road 42E. Flash flooding was occurring in multiple washes, rendering the road impassable. A Flash Flood Warning had been issued more than one hour before the report of the flooding. No injuries or accidents were reported fortunately.
Flash Flood, La Paz
- When
- September 24, 12:15 AM MST to 4:30 AM MST
- Where
- La Paz County, 2.7 mi NE of Quartzsite Arpt to 7.32 mi NW of Quartzite
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.699, -114.188
Scattered showers and thunderstorms continued to affect much of La Paz County during the very early morning hours on September 24th. The stronger storms generated intense rain with peak rain rates well in excess of one inch per hour. The heavy rain led to episodes of flash flooding that affected western portions of the county, including Highway 95 north of Interstate 10. According to a public report, flash flooding began along Highway 95 at 0030MST; the La Paz County Sheriff's Dispatch indicated that water from a wash was flowing over the highway at Mile Marker 113 making the road impassable. Fortunately there were no reports of accidents associated with the flooding. A Flash Flood Warning had been issued at approximately midnight and was in effect at the time of the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Dust Storm in Arizona, September 23, 20197 injured · $479,000 · EF1 · 6 events
- Rip Current in Florida, September 23, 20191 death · 1 event
- Flash Flooding in Arizona, September 23, 2019$312,000 · 5 events
- Flash Flooding and Hail in Arizona, September 23, 2019$121,000 · 1.75 in hail · 9 events
- Flash Flooding in Arizona, September 23, 2019$55,000 · 2 events
- Hail and Damaging Winds in Arizona, September 23, 2019$26,000 · 1 in hail · 9 events
- Tornadoes in Arizona, September 23, 2019$20,000 · EF0 · 2 events
- Flash Flooding and Heavy Rain in Oklahoma, September 23, 20195 events
- Flash Flooding in Arizona, September 23 to 24, 2019$10,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, September 23, 20193 events
- Flash Flooding in Arizona, September 23, 20192 events
- Dust Storm in Arizona, September 23, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851087, 851086, 852398.